Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 214, NWS Birmingham, AL

April 3, 2000Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2000, 11:23 AM CDT for Tuscaloosa County, Alabama. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2000, 11:23 AM CDT (16:23 UTC)
Expired
Apr 3, 2000, 12:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 11:48 AM CDTHail 1Brownville, ALQuarter size hail fell in Brownville.
Apr 3, 12:00 PM CDTThunderstorm Wind 65 EEchola, ALNumerous trees and power lines were blown down across the entire western half of Tuscaloosa County.
Apr 3, 12:20 PM CDTTornado F2Kellerman, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031625
SVRBHM
ALC125-031715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 AM CDT MON APR 3 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1215 PM CDT.

* AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...NEAR THE PICKENS AND TUSCALOOSA
  COUNTY LINE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHPORT...ELROD...AND TUSCALOOSA.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:30 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 3, 8:30 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
830 AM CDT MON APR 3 2000

SENT OUT QUICK UPDATE TO REMOVE SEVERE TSTM WATCH WORDING ALTHOUGH A
NEW WATCH MAY BE NEEDED SOON. ALSO CLEANED UP THE FORECAST. NO
CONTENT CHANGE ATTM.  75

.BHM...FLASH FLOOD WATCH TODAY ALZ001>027-030>032-034.

In the hours before

Special weather statement, Apr 3, 6:32 AM CDT, 4 hours 51 minutes before
ALZ001>038-040>050-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 AM CDT MON APR 03 2000

...MORE HEAVY RAINFALL LIKELY FOR NORTHERN AND CENTRAL ALABAMA
   TODAY...
...SEVERE WEATHER POSSIBLE FOR CENTRAL ALABAMA TODAY AND EARLY
   TONIGHT...

A COMPLEX...SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH
ALABAMA FROM THE WEST TODAY...AND FINALLY MOVE EAST OF THE STATE BY
TUESDAY AFTERNOON.  AT THE SURFACE...A COLD FRONT OVER ARKANSAS EARLY
THIS MORNING WILL MOVE EASTWARD AND ENTER WESTERN ALABAMA THIS
EVENING.  AHEAD OF THIS BOUNDARY...MOIST...UNSTABLE AIR WILL CONTINUE
TO STREAM NORTHWARD OUT OF THE GULF TODAY...FEEDING INTO WIDESPREAD
SHOWERS AND THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA.  THE
THREAT OF HEAVY RAINFALL AND SEVERE WEATHER SHOULD START TO DIMINISH
LATER TONIGHT AS THE UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVE
ACROSS THE STATE.

...FLASH FLOODING THREAT...

EARLY THIS MORNING...A WARM FRONT IS LOCATED OVER SOUTHERN ALABAMA...
EXTENDING FROM NEAR HATTIESBURG MISSISSIPPI TO NEAR COLUMBUS GEORGIA.
WARM...MOIST AIR WILL CONTINUE TO RIDE OVER THIS BOUNDARY THROUGH THE
EARLY AFTERNOON HOURS...TRIGGERING WIDESPREAD SHOWERS AND
THUNDERSTORMS OVER MUCH OF WEST AND NORTH CENTRAL ALABAMA.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
THROUGH THE DAYTIME HOURS OVER NORTHERN ALABAMA...PRIMARILY ALONG AND
JUST NORTH OF INTERSTATE 20-59.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ROUGHLY THE NORTHERN ONE
HALF OF ALABAMA THROUGH THIS AFTERNOON.  RAINFALL AMOUNTS OF TWO
TO FOUR INCHES HAVE ALREADY OCCURRED ACROSS NORTHERN ALABAMA...AND
THE GROUND ACROSS THE AREA IS THOROUGHLY SATURATED.  AREA STREAMS ARE
ALREADY RUNNING QUITE HIGH...AND IT WILL NOT TAKE THAT MUCH
ADDITIONAL RAINFALL TO PRODUCE DANGEROUS FLASH FLOODING TODAY.

...SEVERE THUNDERSTORM THREAT...

THE AIRMASS OVER CENTRAL ALABAMA SHOULD CONTINUE TO DESTABILIZE
THROUGH THE LATE MORNING AND AFTERNOON HOURS.  THE WARM FRONT IN
PLACE OVER SOUTH ALABAMA...COUPLED WITH OTHER BOUNDARIES LEFT OVER
FROM THE OVERNIGHT THUNDERSTORMS...WILL SERVE AS A FOCUS FOR
ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT OVER CENTRAL ALABAMA
DURING THE AFTERNOON AND EARLY EVENING.  THE MAIN THREAT AREA FOR
STRONG STORMS WILL EXTEND FROM THE INTERSTATE 20 59 CORRIDOR BETWEEN
TUSCALOOSA AND ANNISTON...SOUTHWARD INTO THE SELMA...MONTGOMERY AND
AUBURN AREAS.

GIVEN THE UNSTABLE NATURE OF THE AIRMASS OVER CENTRAL ALABAMA...
COMBINED WITH FAVORABLE WINDS ALOFT...THERE IS A RISK OF SEVERE
THUNDERSTORMS OVER THE AREA TODAY.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES
ASSOCIATED WITH SUPERCELL STORMS ARE ALSO POSSIBLE.  AT THE
MOMENT...THE STRONGEST STORMS APPEAR LIKELY TO DEVELOP ANYTIME
FROM THE LATE MORNING HOURS THROUGH MID EVENING TONIGHT.

THIS CONTINUES TO BE A POTENTIALLY DANGEROUS WEAT"HER EVENT.
EMERGENCY MANAGEMENT PERSONNEL...AND STORM SPOTTERS GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION
TODAY AND EARLY TONIGHT.

NNNN
Special weather statement, Apr 3, 6:47 AM CDT, 4 hours 36 minutes before
ALZ013-015-022-023-030>034-040-031300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 AM CDT MON APR 3 2000

SEVERE THUNDERSTORM WATCH NUMBER 152 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN WESTERN ALABAMA...

FAYETTE...WALKER...PICKENS...TUSCALOOSA...SUMTER...GREENE...HALE...
BIBB...PERRY...AND DALLAS.

NNNN
Special weather statement, Apr 3, 9:09 AM CDT, 2 hours 14 minutes before
ALZ001>038-040>050-032000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 AM CDT MON APR 3 2000

...FLASH FLOOD WATCH IN EFFECT FOR NORTH AND CENTRAL ALABAMA
THROUGH EARLY TONIGHT...
...SEVERE THUNDERSTORMS POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL
ALABAMA TODAY AND EARLY TONIGHT...

THE THREAT OF LOCALLY HEAVY RAIN AND POSSIBLE SEVERE THUNDERSTORMS
WILL CONTINUE ACROSS THE NORTHERN HALF OF ALABAMA THROUGH EARLY
TONIGHT.  A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA.  A SURFACE LOW WILL ALSO MOVE ACROSS THE AREA IN ADVANCE OF
A COLD FRONT WHICH WILL MOVE INTO THE AREA LATER TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS THE
AREA.  WITH MOST AREAS SATURATED FROM RECENT RAINFALL...ANY
ADDITIONAL RAINFALL WILL CAUSE SOME FLASH FLOODING TO OCCUR.  IF
YOU LIVE IN AREAS THAT ARE EASILY PRONE TO FLOODING...HAVE AN
EMERGENCY PLAN READY SHOULD THE WATER RISE QUICKLY.

WITH NUMEROUS BOUNDARIES ACROSS THE STATE...SOME SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE AS WE GO THROUGH THE PEAK
HEATING HOURS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER TODAY.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:06 PM CDTTornado WarningBMXElmore, Macon54 min
Apr 2, 7:13 PM CDTTornado WarningBMXMontgomery17 min
Apr 2, 7:16 PM CDTTornado WarningBMXGreene, Pickens, Sumter59 min
Apr 2, 7:26 PM CDTTornado WarningBMXTallapoosa64 min
Apr 2, 8:12 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair48 min
Apr 2, 8:27 PM CDTSevere Thunderstorm WarningBMXShelby48 min
Apr 2, 8:53 PM CDTSevere Thunderstorm WarningBMXSt. Clair37 min
Apr 2, 9:20 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega40 min
Apr 2, 9:29 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
Apr 2, 9:34 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 2, 9:44 PM CDTTornado WarningBMXJefferson46 min
Apr 2, 10:13 PM CDTTornado WarningBMXSt. Clair62 min
Apr 2, 10:48 PM CDTSevere Thunderstorm WarningBMXCherokee27 min
Apr 2, 11:41 PM CDTSevere Thunderstorm WarningBMXChilton34 min
Apr 2, 11:47 PM CDTSevere Thunderstorm WarningBMXCalhoun43 min
Apr 3, 12:04 AM CDTSevere Thunderstorm WarningBMXClay, Cleburne41 min
Apr 3, 12:18 AM CDTTornado WarningBMXCalhoun27 min
Apr 3, 12:21 AM CDTTornado WarningBMXCherokee29 min
Apr 3, 12:31 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Apr 3, 12:41 AM CDTSevere Thunderstorm WarningBMXClay, Randolph39 min
Apr 3, 10:46 AM CDTSevere Thunderstorm WarningBMXPickens44 min
Apr 3, 11:05 AM CDTSevere Thunderstorm WarningBMXGreene, Sumter40 min
Apr 3, 11:31 AM CDTTornado WarningBMXLawrence, Winston29 min
Apr 3, 11:42 AM CDTTornado WarningBMXTuscaloosa33 min
Apr 3, 11:43 AM CDTTornado WarningBMXFayette, Walker47 min
Apr 3, 11:53 AM CDTTornado WarningBMXMorgan52 min
Apr 3, 12:11 PM CDTTornado WarningBMXTuscaloosa34 min
Apr 3, 12:13 PM CDTTornado WarningBMXWinston32 min
Apr 3, 12:29 PM CDTTornado WarningBMXJefferson61 min
Apr 3, 12:31 PM CDTTornado WarningBMXWalker44 min
Apr 3, 12:32 PM CDTTornado WarningBMXMadison43 min
Apr 3, 12:36 PM CDTTornado WarningBMXHale, Perry39 min
Apr 3, 12:41 PM CDTSevere Thunderstorm WarningBMXBibb34 min
Apr 3, 12:48 PM CDTTornado WarningBMXBlount, Cullman57 min
Apr 3, 1:01 PM CDTTornado WarningBMXShelby44 min
Apr 3, 1:10 PM CDTTornado WarningBMXPerry50 min
Apr 3, 1:17 PM CDTTornado WarningBMXBibb28 min
Apr 3, 1:23 PM CDTTornado WarningBMXSt. Clair67 min
Apr 3, 1:30 PM CDTTornado WarningBMXChilton45 min
Apr 3, 1:40 PM CDTTornado WarningBMXShelby35 min
Apr 3, 1:54 PM CDTSevere Thunderstorm WarningBMXEtowah36 min
Apr 3, 1:57 PM CDTTornado WarningBMXCalhoun48 min
Apr 3, 2:06 PM CDTTornado WarningBMXCoosa39 min
Apr 3, 2:14 PM CDTSevere Thunderstorm WarningBMXTalladega46 min
Apr 3, 2:22 PM CDTTornado WarningBMXTalladega23 min
Apr 3, 2:27 PM CDTTornado WarningBMXAutauga, Dallas33 min
Apr 3, 2:34 PM CDTTornado WarningBMXCherokee, Etowah41 min
Apr 3, 2:38 PM CDTTornado WarningBMXDeKalb52 min
Apr 3, 2:47 PM CDTSevere Thunderstorm WarningBMXTalladega28 min
Apr 3, 2:57 PM CDTTornado WarningBMXAutauga33 min
Apr 3, 3:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne42 min
Apr 3, 3:17 PM CDTSevere Thunderstorm WarningBMXClay43 min
Apr 3, 3:39 PM CDTSevere Thunderstorm WarningBMXElmore51 min
Apr 3, 3:43 PM CDTSevere Thunderstorm WarningBMXCoosa32 min
Apr 3, 3:45 PM CDTSevere Thunderstorm WarningBMXLowndes30 min
Apr 3, 3:48 PM CDTTornado WarningBMXCoosa, Tallapoosa42 min
Apr 3, 3:59 PM CDTSevere Thunderstorm WarningBMXMontgomery46 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningBMXRandolph50 min
Apr 3, 4:29 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa61 min
Apr 3, 5:53 PM CDTSevere Thunderstorm WarningBMXLee, Macon52 min
Apr 3, 6:38 PM CDTTornado WarningBMXRussell37 min
Apr 3, 6:44 PM CDTSevere Thunderstorm WarningBMXLee16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.